nurs 433 care plan

A 10-year-old girl by name of Lucy Johnson with HIV infection presented to an HIV treatment facility in Lusaka, Zambia, with fever, rash, and weight loss.

History

The patient is a 10-year-old Zambian girl who was brought by an aunt to the clinic in January 2006 for evaluation to begin antiretroviral therapy (ART). She is believed to have been infected with HIV congenitally, and was diagnosed at a private clinic in another town with a baseline CD4 count of 89 cells/µL (CD4 percentage: 19%). Her past medical history was otherwise notable for growth retardation, recurrent pneumonia, and pulmonary tuberculosis. She had no known drug allergies.

At her initial antiretroviral (ARV) clinic visit, she reported chronic diarrhea, painful feet, and subjective fevers. On examination, she was afebrile and her weight (18 kg) was low for her age. Her physical examination was significant for a fine papular pruritic rash, conjunctival pallor, crackles at the left lung base, and a soft but distended abdomen. Results of laboratory tests performed at that time included a hemoglobin level of 8.1 g/dL, white blood cell (WBC) count of 5,800 cells/µL, and platelet count of 409,000 cells/µL. She was prescribed trimethoprim-sulfamethoxazole (TMP-SMX, cotrimoxazole) as prophylaxis against Pneumocystis jiroveci pneumonia, mebendazole as empiric treatment of her diarrhea (to cover helminthic infections such as Strongyloides stercoralis), hydrocortisone ointment to suppress her rash, as well as multivitamins, vitamin B6, and folic acid as nutritional supplements.

She returned to the clinic 3 weeks later, reporting resolution of the diarrhea and the subjective fevers. She had gained 2 kg, but still had a pruritic rash that then was treated with a 2% sulfur ointment. She had not yet started the TMP-SMX regimen, but was instructed to do so and to return in 2 weeks for initiation of ART. At her clinic visit 2 weeks later, ARV initiation was postponed because of delays in obtaining laboratory results and the unavailability of her caregiver. By now she had begun the TMP-SMX regimen, and continued on this regimen. During the subsequent 6 weeks, her clinical status continued to improve and she maintained a stable weight. However, during a visit at the end of February, she complained of continued pruritic rash and recurrence of fevers and diarrhea. Records of treatment rendered at that visit are unavailable. A complete blood count (CBC) was requested. At a return visit in mid-March, she again reported improvement in the rash, and also the diarrhea. Fever was not noted in the chart. At this time, CBC results from her previous visit were available:

  • WBC count: 3,500 cells/µL
  • Hemoglobin level: 4.4 g/dL
  • Hematocrit: 14.7%

Additional laboratory results drawn at the patient’s mid-March visit revealed:

  • WBC count: 5,700 cells/µL
  • Hemoglobin level: 6.8 g/dL
  • Platelet count: 832,000 cells/µL
  • CD4 count: 141 cells/µL (CD4 percentage: 7.3%)
  • Alanine aminotransferase (ALT) level: 17 IU/L
  • Aspartate aminotransferase (AST) level: 37 IU/L
  • Creatinine level: 20 mg/dL

ARV initiation again was postponed. The reasons for ART deferral during this period are not entirely clear, but appear to be based on a combination of factors, including delays in obtaining the patient’s laboratory results and concerns that she had an underlying opportunistic infection (OI) that required diagnosis and treatment before ART initiation. The clinic treatment protocol defers ART initiation in patients with signs or symptoms of an active OI.

When the patient returned to the clinic in early April, she was afebrile and deemed clinically stable, so an ART regimen consisting of nevirapine, lamivudine, and stavudine was initiated. At that visit, her examination was notable for small (0.5 cm in diameter) papules on her face. Documentation in the patient’s chart does not indicate clearly whether this was a new rash, or whether she had other symptoms. A presumptive diagnosis of molluscum contagiosum was made.

She returned approximately 3 weeks later complaining of painful and pruritic nodules that had developed soon after she started ART, subjective fever, generalized weakness, and body aches.